Alert archive / South Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Columbia, SC

July 26, 2017Saluda County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 26, 2017, 4:15 PM EDT for Saluda County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2017, 4:15 PM EDT (20:15 UTC)
Expired
Jul 26, 2017, 5:00 PM EDT
In force
45 min
Issued by
NWS Columbia, SC

County Saluda County, SC

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

287 
WWUS82 KCAE 262015
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
415 PM EDT WED JUL 26 2017

SCZ026-027-262100-
Lexington-Saluda-
415 PM EDT WED JUL 26 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LEXINGTON
AND SALUDA COUNTIES...

At 415 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles north of Saluda to 10 miles
northeast of Leesville. Movement was southwest at 15 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Batesburg, Batesburg-Leesville, Saluda, Ridge Spring, Leesville,
Gilbert, Summit and Monetta.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3413 8187 3417 8188 3418 8186 3417 8177
      3419 8173 3407 8150 3409 8146 3407 8139
      3408 8139 3411 8142 3408 8129 3380 8145
      3382 8152 3388 8157 3384 8162 3391 8188
      3398 8190 3396 8201
TIME...MOT...LOC 2015Z 037DEG 15KT 3415 8178 3405 8143 

$$

fwa

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 26, 2:51 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 26, 2:51 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
251 PM EDT Wed Jul 26 2017

.SYNOPSIS...
A weak front over the Midlands will dissipate by tonight. High
pressure will briefly build over the area on Thursday. A pre-
frontal trough will shift over the area Friday, followed by a
stronger cold front from the northwest Friday night and
Saturday. Cooler and drier conditions are then expected into
early next week as high pressure builds over the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper trough over the region with embedded disturbance over SE
GA, shifting SE. Surface back door boundary currently pushing SW
through central SC, towards the CSRA and southern Midlands.
Latest SPC mesoanalysis indicating moisture gradient over the
region with precipitable water (PW) values ranging from 1.5
inches NE forecast area (FA) to 2 inches SW FA. Low level
convergence along the surface boundary, with enhanced
instability and moisture closer to the upper disturbance favors
highest POPs CSRA and southern Midlands this afternoon. Due to
high PW values, locally heavy rain possible over that area. Will
expect convection to dissipate this evening with loss of
heating.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday and Thursday night...Upper level ridging will briefly
nose into the area from the west, while surface high pressure
builds in from off the NC coast. Onshore flow could advect some
moisture into the eastern Midlands and parts of the CSRA and
will indicate isolated showers/thunderstorms in those areas, but
overall weak subsidence and limited moisture should result in
rain-free conditions across much of the area. Temperatures
should warm to highs in the lower 90s, with nighttime lows
remaining mild in the lower to mid 70s.

Friday and Friday night...a short wave trough and associated
weak pre-frontal surface trough will shift into the area on
Friday. Convection is expected to develop during the day in a
moderately unstable atmosphere, aided by low-level convergence
along the surface trough and forcing for ascent from the
approaching short wave energy aloft. Expect coverage to range
from numerous across the northern Midlands, to scattered
elsewhere. Conditions appear favorable for a few of the
thunderstorms to become severe, mainly capable of producing
damaging wind gusts. The potential for numerous showers and
thunderstorms will continue into Friday night in advance of a
strong cold front approaching from the northwest.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Models differ a bit in timing, but a strong cold front appears
to drop southeast across the area on Saturday. Abundant moisture
and sufficient instability will support a good coverage of
showers and thunderstorms over most of the area in the morning,
with coverage diminishing from the northwest in the afternoon
and early evening. Depending on the timing of the front, a few
severe thunderstorms could occur.

Much cooler and drier conditions will prevail Sunday through
Tuesday as surface high pressure builds into the region from the
north.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Upper trough over the region with embedded disturbance over SE
GA, shifting SE. Surface back door frontal boundary currently
pushing SW through central SC, towards the CSRA and southern
Midlands. Lower cloudiness with MVFR CIGs just behind the
boundary appear will affect CAE/CUB in the near term and is
expected to dissipate or lift to VFR bases early this
Main focus will be on thunderstorm potential along the surface
boundary, with expectations of good chances of shower and
thunderstorms for DNL/AGS, and possibly OGB, this afternoon.
Will expect convection to dissipate this evening with loss of
heating. Low level moisture and a weak SE low level flow could
promote some fog/stratus late tonight.

EXTENDED AVIATION OUTLOOK...VFR conditions appear to prevail
Thursday, then flight restrictions will be possible in
scattered-numerous showers and thunderstorms Friday into
Saturday as a cold front moves through. Drier conditions then
expected into early next week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 26, 9:51 AM EDT, 6 hours 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Columbia SC
951 AM EDT Wed Jul 26 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-271400-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
951 AM EDT Wed Jul 26 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Due to high atmospheric moisture content, thunderstorms could produce
locally heavy rainfall mainly over the Central Savannah River Area
and southern Midlands.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of showers and thunderstorms on Thursday, and
isolated severe storms are possible. On Friday and Friday night, a
strong cold front will bring a better chance for storms and a slight
risk of severe weather. There is potential for widespread damaging
winds in the afternoon or evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday.

In the hours before

Local storm report, Jul 26, 3:36 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
336 PM EDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     FLOOD            2 NE AIKEN              33.56N 81.70W
07/26/2017                   AIKEN              SC   EMERGENCY MNGR

            SOME FLOODING OCCURRING AT RICHLAND AVENUE
            AND BEAUFORT STREET IN AIKEN. REPORT FROM
            AIKEN COUNTY EM.

&&

BC
Local storm report, Jul 26, 3:50 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
350 PM EDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND DMG     CLEARWATER              33.50N 81.91W
07/26/2017                   AIKEN              SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED TREES DOWN ON
            CHEROKEE DRIVE NEAR HIGHWAY 78.

&&

CJR
Local storm report, Jul 26, 3:53 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
353 PM EDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TSTM WND GST     2 WNW AUGUSTA           33.47N 82.04W
07/26/2017  M39 MPH          RICHMOND           GA   ASOS

            DNL ASOS REPORTED A 39 MPH WIND GUST AT
            19:33 UTC.

&&

CJR
Local storm report, Jul 26, 4:02 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
402 PM EDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     FLOOD            2 S NORTH AUGUSTA       33.50N 81.95W
07/26/2017                   AIKEN              SC   PUBLIC

            REPORTS OF FLOODING AT ATOMIC ROAD AND
            MARTINTOWN ROAD IN NORTH AUGUSTA.

&&

BC
Local storm report, Jul 26, 4:08 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
408 PM EDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     2 SSW MARTINEZ          33.49N 82.11W
07/26/2017                   COLUMBIA           GA   PUBLIC

            PUBLIC REPORTED MULTIPLE TREES DOWN ON
            FLOWING WELLS ROAD NORTH OF I-20. REPORT
            RELAYED THROUGH BROADCAST MEDIA PARTNERS.

&&

CJR
Special weather statement, Jul 26, 4:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
415 PM EDT WED JUL 26 2017

SCZ026-027-262100-
Lexington-Saluda-
415 PM EDT WED JUL 26 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LEXINGTON
AND SALUDA COUNTIES...

At 415 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles north of Saluda to 10 miles
northeast of Leesville. Movement was southwest at 15 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Batesburg, Batesburg-Leesville, Saluda, Ridge Spring, Leesville,
Gilbert, Summit and Monetta.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3413 8187 3417 8188 3418 8186 3417 8177
      3419 8173 3407 8150 3409 8146 3407 8139
      3408 8139 3411 8142 3408 8129 3380 8145
      3382 8152 3388 8157 3384 8162 3391 8188
      3398 8190 3396 8201
TIME...MOT...LOC 2015Z 037DEG 15KT 3415 8178 3405 8143

fwa

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 2:15 PM EDTAreal Flood AdvisoryCAEAiken, Orangeburg2 hr
Jul 26, 2:33 PM EDTSpecial Weather StatementCAEAiken27 min
Jul 26, 3:05 PM EDTSpecial Weather StatementCAEAiken25 min
Jul 26, 3:12 PM EDTSevere Thunderstorm WarningCAEAiken48 min
Jul 26, 3:43 PM EDTAreal Flood AdvisoryCAEAiken2 hr
Jul 26, 2:52 PM EDTSpecial Weather StatementCAEColumbia23 min
Jul 26, 2:56 PM EDTSevere Thunderstorm WarningCAEColumbia, McDuffie49 min

Nearby

Special Weather Statements in South Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.